GBM: No new growth but shows all end stage signs??
My family friend was diagnosed with inoperable GBM IV one year ago and in the last couple of months has gone drastically down hill. I've found a wonderful resource in the Brain Hospice website and their list of end stage timeline signs and symptoms and to me it seems he's hitting all those stages. The family is against calling in hospice yet and are 50/50 with optimism/denial and understanding the reality. To make things worse he had another MRI a couple weeks ago and it showed no new growth and the doctor suggested a trip to Mayo to have medications looked at and adjusted as they may be the culprit and not the tumor. Is it possible that this deteriorating condition is all side effect or reaction to Decadron or is this end stages? Here is a rundown of symptoms: few months ago getting weaker and weaker, fell frequently, got infections and was confined to wheel chair then gradually builds strength to using walker for short time. Period of time talking about end of life and talking to lost loved ones, paranoia, childlike behavior, angry volatile moods, confusing speech, stares at nothing, sleeping more, incotinence (both areas), now in bed nearly 23 hours a day. I just feel like everything points to end stage of life regardless of tumor activity and curious if others have experienced similar? I don't want family to have false hope based on MRI and doctor referral but don't want to be a negative-nelly either.
My 59 year old sister was diagnosed with stage IV brain cancer last December. In March she spent 11 days at a cancer hospital in the city.
After that she was sent off to a hospice. I am very familiar with the brain hospice website that you speak of. My sister was showing many of the end-stage signs months ago. I have stopped looking at that website and trying to make sense of it all since I now believe that everyone's journey is different. My sister defies all odds in staying alive this long with three brain tumors. She was not expected to live long enough to see
her first grandchild and she did as the baby was born in mid September.
She was taken off Decadron a few weeks ago and I was told that she is now making eye contact and saying a few more words. That is astounding as I had not seen her make eye contact in many months. My sister has also been completely bedridden for over 7 months now. We were told by the doctor
that my sister would live about a year. We are approaching the one year anniversary of her diagnosis in about a month and yet she appears stronger than she was a few months ago.
I have no answers and apparently neither does anyone else. It's not in our hands.
Hi Concerned Friend. I am so sorry about your friend. It sounds like he has a good friend in you.
No one can be 100% sure about anything. It is a good idea to look at the meds to make sure that a little tweaking will not solve his current problems. Under or over dosing of Decadron certainly can cause problems. Long term usage can also cause problems.
What really is a red flag for me is that he is gradually staying in bed more. That is what happens to most patients when they are nearing the end. Hospice is a good idea no matter how long he has left. They can do so much to make it easier on his primary care providers.
You and your friend are in my thoughts and prayers.